Pennsylvania, 2007

Hail in Pennsylvania, June 1, 2007

June 1, 2007 · NWS BGM · 1 event in 1 county or zone

Isolated thunderstorms developed during the late afternoon and evening in a very warm and moist environment across Northeast Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Isolated thunderstorms developed during the late afternoon and evening in a very warm and moist environment across Northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 1, 12:29 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 1, 12:29 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
129 PM EDT FRI JUN 1 2007

.SYNOPSIS...
A WEAK AREA OF HIGH PRESSURE WILL REMAIN OVER THE REGION TODAY...
WITH ANOTHER WARM AND HUMID DAY IN STORE. WIDELY SCATTERED
THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON
HEAT OF THE DAY. THEN...AS A LARGE SCALE LOW PRESSURE SYSTEM
APPROACHES THE NORTHEASTERN UNITED STATES...THUNDERSTORM CHANCES
WILL CONTINUE INTO THE WEEKEND...MAINLY DURING THE AFTERNOON AND
EVENING HOURS.

&&

.NEAR TERM /THROUGH TONIGHT/...
ANOTHER WARM AND HUMID AFTERNOON WITH WIDELY SCATTERED CONVECTION
EXPECTED TO DEVELOP ONCE TRIGGER TEMPS IN THE MID 80S ARE REACHED.
SOME SUPPORT FROM A WEAK UL WAVE TOPPING THE RIDGE ALOFT WILL ALSO
AID IN GETTING STORMS FIRED EARLY THIS AFTERNOON...BUT BEST
SYNOPTIC FORCING REMAINS IN SRN ONTARIO. CONVECTIVE THERMAL AND SHEAR
PARAMETERS ARE MARGINAL FOR ORGANIZATION WITH CAPES UP TO 1200
J/KG IF FOLLOWING GFS/RUC DWPTS. NAM LLVL MOISTURE LOOKING TOO
AGGRESSIVE AGAIN. SO...WE/RE MOSTLY FOCUSING ON LOCALIZED HEAVY
RAINFALL WITH PWATS 140 PERCENT OF NORMAL...WITH AN ISOLATED WIND
EVENT A LOWER PROBABLITY. BEST INSTABILITY LOOKS TO DEVELOP OVER
SRN NY AND NEPA...WITH SLOWER SFC BASED HEATING DUE TO MID LVL
CLOUDS ACROSS THE FINGER LAKES REGION...SO ATTENTION WILL BE IN
THAT AREA FOR STRONGEST ACTIVITY. ANY STORMS WILL WANE THIS
EVENING...WITH PARTLY CLOUDY CONDITIONS AND AREAS OF FOG AGAIN
OVERNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
THE UPPER RIDGE STARTS TO FLATTEN OUR OVER THE WEEKEND WITH A
BETTER CHC FOR STORMINESS ACROSS THE AREA WITH SURGE IN MOISTURE
AND WARM TEMPS SATURDAY HELPING TO BOOST INSTABILITY.

ON SUNDAY...UPPER LOW MOVES INTO THE GREAT LAKES WITH INCREASING
GULF MOISTURE PSBLY FROM TROPICAL SYSTEM MOVING NORTHWARD NEAR THE
COAST. STILL MODEL DIVERGENCE WITH TRACK OF THIS SYSTEM...WITH THE
GFS TRACKING WEAKENING LOW OFF THE COAST TO SOUTHERN NEW ENGLAND.
NAM WEAKER AND ALONG THE APPALACHIANS...COMBINING WITH SFC LOW
MOVING EAST INTO GREAT LAKES. EITHER WAY...LOOKS LIKE INCREASED
CHC FOR SHOWERS AND THUNDERSTORMS FOR THE LATTER PART OF THE
WEEKEND WITH POTENTIAL FOR HEAVY RAIN PRODUCING THUNDERSTORMS
GIVEN HIGH PRECIP WATER VALUES AND WEAK FLOW.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FOLLOWED HPC GUIDANCE WITH ONLY MINOR ADJUSTMENTS.  ANOMALOUS
EASTERN CONUS TROUGH ON TUESDAY PULLS NORTHEAST ON WEDNESDAY AND OUT
OF THE AREA FOR THURSDAY ALLOWING FOR A RETURN TO WEST OR
WEST-SOUTHWEST FLOW ACROSS THE AREA.  BOTTOM LINE IS THAT WELL
START THE PERIOD UNSETTLED WITH SOME SHOWERS/TSTORMS ON TUESDAY AND
SHOWERS ON WEDNESDAY AS THE COOLEST AIR ALOFT MOVES INTO THE AREA.
THURSDAY SHOULD BE DRY...WITH THE CHANCE OF SHOWERS RETURNING FOR
THE END OF THE WEEK AS THE NEXT SIGNIFICANT SHORTWAVE APPROACHES
FROM THE WEST.

TEMPS TUESDAY AND WEDNESDAY WILL BE ABOUT 5F BELOW NORMAL.  A
MODERATING TREND WILL SET UP FOR THURSDAY AND FRIDAY WITH
TEMPERATURES RETURNING TO OR JUST ABOVE SEASONAL NORMS.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS THROUGHOUT THE TAF SITES WITH A SCT MID DECK AND
HIGHER CIRRUS. EXPECT 5KFT CUMULUS TO GET GOING OVER THE NEXT HOUR
OR TWO WITH ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. HAVE
HIGHLIGHTED CONVECTIVE POTENTIAL WITH A CB GROUP DUE TO
UNCERTAINTY IN LOCATION OF THUNDERSTORMS AT THIS TIME. VFR
CONDITIONS SHOULD PERSIST THROUGH THE EVENING AND INTO THE EARLY
OVERNIGHT. AFTER MIDIGHT...EXPECT SOME FOG TO DEVELOP LIKE LAST
NIGHT AT RME/ELM/AVP. FOG TONIGHT WILL BE THICKEST OVER LOCATIONS
THAT DO GET IMPACTED BY SHOWERS/THUNDERSTORMS THIS EVENING.

WEST-NORTHWEST WINDS 5-10KTS /EXCEPT HIGHER IN THE VICINITY OF
SHOWERS AND THUNDERSTORMS/ WILL DECREASE TO 5KTS OR LESS AFTER
SUNSET. WEST-SOUTHWEST WINDS AROUND 10KTS WILL DEVELOP DURING THE
MORNING ON SATURDAY.

FOR SATURDAY AFTEROON THROUGH TUESDAY...EXPECT OCCASIONAL MVFR
RESTRICTIONS DURING THE DAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTERNOON. BEST CHANCE FOR RESTRICTIONS AT THIS
POINT APPEARS TO BE SUNDAY AFTERNOON. MORNING FOG IS ALSO A
POSSIBILITY EACH MORNING...AGAIN ESPECIALLY AT LOCATIONS SEEING
RAIN THE DURING THE PREVIOUS DAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JML
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Jun 1, 9:42 AM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1042 AM EDT FRI JUN 1 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021445-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1042 AM EDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE AREA. A FEW STORMS MAY BECOME STRONG WITH THE MAIN
THREAT OF LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. WIND
DAMAGE OR HAIL IS A LOWER PROBABILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EARLY
NEXT WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED
STRONG TO SEVERE STORMS...AND LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 1, 1:10 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT FRI JUN 1 2007

PAZ048-011845-
PIKE PA-
210 PM EDT FRI JUN 1 2007

...STRONG THUNDERSTORM OVER SOUTHERN PIKE COUNTY...

* AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN AND
  FREQUENT LIGHTNING. THIS STORM WAS LOCATED NEAR BUSHKILL...AND
  MOVING EAST AT 5 TO 10 MPH.

* THE STRONG THUNDERSTORM WILL REMAIN NEAR...
  BUSHKILL FROM 215 TO 230 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Jun 1, 1:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 PM EDT FRI JUN 1 2007

PAZ048-011930-
PIKE PA-
255 PM EDT FRI JUN 1 2007

...STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHERN PIKE COUNTY...

* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM...PRODUCING VERY HEAVY RAIN AND FREQUENT
  LIGHTNING. RADAR ESTIMATES INDICATE THAT 1.5 TO 2 INCHES OF RAIN
  HAS FALLEN ACROSS THIS AREA SINCE ABOUT 2 PM.  THIS STORM WAS
  LOCATED NEAR BUSHKILL...AND MOVING SLOWLY EAST AT 5 TO 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BUSHKILL AT 300 PM EDT...
  DINGMANS FERRY AT 320 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ
Special weather statement, Jun 1, 2:24 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
324 PM EDT FRI JUN 1 2007

NYZ022-012015-
STEUBEN NY-
324 PM EDT FRI JUN 1 2007

...STRONG THUNDERSTORM MOVING THROUGH SOUTHEASTERN STEUBEN COUNTY...

* AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  CAMPBELL...AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COOPERS PLAINS AT 335 PM EDT...
  GANG MILLS AND MEADS CREEK AT 340 PM EDT...
  PAINTED POST AT 350 PM EDT...
  HORNBY AT 355 PM EDT...
  CORNING AT 400 PM EDT...
  GIBSON AND SOUTH CORNING AT 405 PM EDT...
  EAST CORNING AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The radar

The Philadelphia radar (KDIX), 138 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
June 1, 2:25 PM EST
Where
Pike County, Bushkill
Measured
0.75 in hail
Reported by
Public
Coordinates
41.100, -75.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44317.